Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Spokane, WA

June 11, 2008Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 11, 2008, 7:26 PM PDT for Spokane County, Washington. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 7:26 PM PDT (02:26 UTC)
Expired
Jun 11, 2008, 8:15 PM PDT
In force
49 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Spokane County, WA

The radar

The Spokane radar (KOTX), 30 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:50 PM PDTHAIL 1.7512 Ne Mead, WADROVE FROM MT SPOKANE HIGH SCHOOL TO BEAR CREEK LODGE AND WITNESSED GOLF BALL SIZE HAIL. SOME DENTS TO HIS VEHICLE. ALSO NOTICED WATER AND MUD FLOWING OVER THE ROAD IN LOW-LYING AREAS FROM ARGONNE ROUND-A-BOUT TO THE LODGE.
Jun 11, 8:07 PM PDTHAIL 0.751 N Millwood, WADECK COVERED WITH COVERED PENNY SIZE HAIL UP TO 3 INCHES DEEP IN SPOTS.
Jun 11, 8:25 PM PDTHAIL 19 E Spokane, WAQUARTER SIZE HAIL...WIND GUSTS 30-40 KT. HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 120226
SVROTX
WAC063-120315-
/O.NEW.KOTX.SV.W.0003.080612T0226Z-080612T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
726 PM PDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SPOKANE COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITY OF SPOKANE...

* UNTIL 815 PM PDT

* AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF CHATTAROY...OR 17 MILES NORTHWEST
  OF RATHDRUM...AND MOVING SOUTH AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEAD BY 800 PM PDT...
  6 MILES WEST OF TRENTWOOD BY 805 PM PDT...
  MILLWOOD AND 9 MILES WEST OF GREEN ACRES BY 810 PM PDT...
  SPOKANE AND DISHMAN BY 815 PM PDT...

LAT...LON 4758 11709 4764 11766 4801 11731 4794 11706
TIME...MOT...LOC 0226Z 022DEG 15KT 4788 11724

$$

FX
3 follow-up statements
000 
WWUS56 KOTX 120242
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT WED JUN 11 2008

WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
741 PM PDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...

AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MT. SPOKANE AND COLBERT...OR 14 MILES 
NORTHEAST OF SPOKANE...MOVING SOUTH AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWMAN LAKE BY 745 PM PDT...
  MEAD BY 800 PM PDT...
  9 MILES WEST OF OTIS ORCHARDS BY 805 PM PDT...
  TRENTWOOD BY 810 PM PDT...
  MILLWOOD...DISHMAN...OPPORTUNITY AND VERADALE BY 815 PM PDT...

LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
      4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0241Z 012DEG 14KT 4782 11724

$$

FX
000 
WWUS56 KOTX 120258
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
757 PM PDT WED JUN 11 2008

WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
757 PM PDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...

AT 748 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING THREE-QUARTER INCH HAIL AND WIND GUSTS TO 45 MPH. THIS 
STORM WAS LOCATED NEAR MEAD...OR 10 MILES NORTHEAST OF 
SPOKANE...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DISHMAN...OPPORTUNITY...SPOKANE VALLEY AND VERADALE BY 805 PM 
PDT...

LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
      4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0257Z 017DEG 23KT 4771 11729

$$

FX
000 
WWUS56 KOTX 120310
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT WED JUN 11 2008

WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
808 PM PDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...

AT 806 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL JUST NORTH OF 
MILLWOOD NEAR THE SPOKANE VALLEY. THE HAIL ACCUMULATED TO THREE 
INCHES DEEP IN PLACES. SPOTTERS HAVE ALSO ESTIMATED WIND GUSTS TO 45 
MPH. 
 
THIS STORM WAS LOCATED NEAR MILLWOOD...OR NEAR SPOKANE 
VALLEY...MOVING SOUTH AT 26 MPH.

THIS STORM HAS A HISTORY OF PRODUCING  LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
      4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0308Z 017DEG 23KT 4767 11731

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:43 PM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 4:43 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT WED JUN 11 2008

.SYNOPSIS...
RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND
NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER
LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL
CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...
.THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL
BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO
PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A
DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS
MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING
COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE
SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING.

THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN
WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS
DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY
FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY
SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE
NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR
MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS
EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO
POMEROY.

AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING
THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE
SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN
BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF
SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN
THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER
DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE
SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING
THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID
TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO
DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH

THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY
RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS
OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO
DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL
DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW
LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS
WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST
INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND
EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO
MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY
SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH
MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A
SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN
IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A
SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL
CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON
THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH

SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE
INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE
SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS
TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE
ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME
SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF
MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER
LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE
ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE
TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A
CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW
AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET

&&

.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE
THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT.
WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  71  51  75  49  75 /  30  10  10   0   0   0
COEUR DALENE  44  68  49  73  46  74 /  40  20  10   0   0   0
PULLMAN        43  66  49  73  46  73 /  30  10  10   0   0   0
LEWISTON       50  74  54  80  54  80 /  30  10   0   0   0   0
COLVILLE       45  75  46  75  45  78 /  30  10  10  10  10   0
SANDPOINT      44  67  46  70  46  72 /  60  20  10  10  10   0
KELLOGG        44  60  47  67  46  71 /  70  40  20  10  10  10
MOSES LAKE     49  80  53  83  51  83 /  10   0   0   0   0   0
WENATCHEE      53  79  58  80  56  81 /   0   0   0   0   0   0
OMAK           49  78  51  80  50  80 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 11, 11:18 AM PDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1118 AM PDT WED JUN 11 2008

IDZ001>004-026-027-WAZ031>038-041>044-121830-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1118 AM PDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 6:18 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
618 PM PDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             7 NNW OLDTOWN           48.28N 117.09W
06/11/2008  E0.88 INCH       PEND OREILLE       WA   PUBLIC

            REPORT FROM THE SKOOKUM CHINOOK CAMPGROUNDS AT MARSHALL
            LAKE REPORTED MARBLE TO NICKLE SIZE HAIL.

&&

SBODNAR

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:40 PM PDTSevere Thunderstorm WarningOTXPend Oreille50 min
Jun 11, 8:15 PM PDTAreal Flood AdvisoryOTXSpokane3 hr
Jun 11, 8:15 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman45 min
Jun 11, 8:40 PM PDTAreal Flood WarningOTXSpokane3 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.